Florida, 2018

Lightning Strike in Florida, July 24, 2018

July 24, 2018 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms moved onshore from the eastern Gulf of Mexico. A lightning strike from one of these storms damaged a home in Indian Rocks Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms moved onshore from the eastern Gulf of Mexico. A lightning strike from one of these storms damaged a home in Indian Rocks Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 24, 7:07 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 24, 7:07 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
807 PM EDT Tue Jul 24 2018

.UPDATE...
The deep southwest to west flow will persist through at least
Thursday as the mid/upper level trough remains over the eastern
U.S. south into the Gulf of Mexico with a series of shortwaves
moving through the trough. Scattered to numerous showers and
thunderstorms will continue to develop in the deep moisture across
the region with timing favoring the coastal waters and near the
coast late night into the early morning hours then the highest
rain chances should shift inland each afternoon. The main concern
with this convection will continue to be locally heavy rainfall,
but gusty winds and a brief waterspout remain possible. The only
change for tonights forecast will be the extension of the High
Rip Current risk through Wednesday as the southwest winds will
persist and increase to around 15 knots again during Wednesday.
Otherwise, the current grids/zone forecast look on track so no
other changes planned for this evening.

&&

.AVIATION...
Isolated to scattered showers and a few thunderstorms will develop
overnight and become scattered to numerous Wednesday morning in
the moist southwest flow. This convection could cause some
MVFR/local IFR conditions and gusty winds up to 30 knots at the
TAF sites, otherwise mainly VFR conditions are expected.

&&

.MARINE...
Southwest winds will persist through the week then weaken and
eventually shift to a more east to southeast direction this
weekend. Scattered to numerous showers and thunderstorms will
continue to generate rough seas and strong gusty winds for the
next few days.

&&

.Preliminary Point Temps/PoPs...
TPA  78  88  78  89 /  60  70  50  50
FMY  79  90  78  91 /  50  40  40  40
GIF  75  89  76  90 /  30  60  20  60
SRQ  80  88  80  88 /  70  70  50  40
BKV  74  89  75  88 /  40  50  50  50
SPG  79  87  79  89 /  60  70  50  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

     Beach Hazards Statement through Thursday evening for
     Coastal Charlotte-Coastal Lee-Coastal Sarasota.

Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...69/Close
UPPER AIR...11/McKaughan
DECISION SUPPORT...24/Hubbard
Hazardous weather outlook, Jul 24, 3:38 AM EST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
438 AM EDT Tue Jul 24 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-242045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
438 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will move onshore
through the morning, and continue to develop across the area
through the afternoon and early evening hours. Thunderstorms that
develop will be capable of producing gusty winds...locally heavy
rains...and frequent deadly lightning strikes.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches today.

...RIVER FLOOD IMPACT...
River flooding is occurring or is forecast to occur on several
area rivers. Residents living along rivers or faster flowing
streams should remain aware of water levels and be ready to move
to higher ground should flooding be observed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected each day this
week. Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...and frequent deadly lightning
strikes.

...RIVER FLOOD IMPACT...
River flooding will continue along several area rivers this week,
and other rivers could see water levels rise with additional rainfall.
Residents living along rivers or faster flowing streams should
remain aware of water levels and be ready to move to higher ground
should flooding be observed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

The radar

The Tampa radar (KTBW), 49 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 24, 8:35 PM EST
Where
Pinellas County, 0.78 mi NE of Indian Rocks Beach
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.907, -82.840

A lightning strike was reported to a home in the Indian Rocks Beach area, damaging a DVD player and leaving a mark on the floor. The fire department did not find any additional damage or fires.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760074.